Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 68, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 19, 2003, 12:55 AM CDT for Lowndes County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 12:55 AM CDT (05:55 UTC)
- Expired
- Jun 19, 2003, 4:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lowndes County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 190603
FFWBHM
ALC085-190900-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 AM CDT THU JUN 19 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 400 AM CDT
* AT 1254 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THE VERY
HEAVY RAIN OVER SOUTHERN LOWNDES COUNTY FROM PLEASANT HILL TO
HAYNEVILLE...TO LETOHATCHEE IS MOVING EAST AND OUT OF THE COUNTY.
*A CLUSTER OF THUNDERSTORMS TRAINED ACROSS THE SOUTHERN PART OF
LOWNDES THROUGH THE LATE EVENING HOURS PRODUCING ANYWHERE FROM 3 TO
5 INCHES OF RAIN. THE MAIN AREA OF RAIN HAS EXITED THE COUNTY...BUT
IT WILL TAKE SEVERAL MORE HOURS FOR THE RUNOFF TO SUBSIDE.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.
LAT...LON 3227 8649 3207 8643 3202 8684 3218 8687
3230 8674
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 9:25 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 18, 9:25 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 925 PM CDT WED JUN 18 2003 UPDATE COMING...TO REMOVE FLASH FLOOD WATCH. WITH THE LOSS OF DAYTIME HEATING...THE THREAT FOR WIDESPREAD HEAVY RAINFALL HAS WEAKENED. NOT THAT SOME STORMS WONT BE PRODUCING HEAVY RAIN...BUT THE THREAT OF TRAINING STORMS AND LONG DURATION RAINFALL HAS DIMINISHED. LIKEWISE...POPS WILL NEED TO BE TRIMMED BACK TO SCATTERED CATEGORY AS WELL. 81 BHM...NONE
Hazardous weather outlook, Jun 18, 1:27 PM CDT, 11 hours 28 minutes before
ALZ011>015-017>050-182100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON...GENERALLY ALONG AND NORTH OF INTERSTATE 20. THIS FLASH FLOOD WATCH WILL BE EXTENDED FURTHER SOUTH FOR TONIGHT. WITH THE GROUND SATURATED IN MANY SPOTS...ADDITIONAL HEAVY RAINFALL WILL PRODUCE QUICK RUNOFF AND CAUSE FLASH FLOODING. THE WEATHER CONDITIONS HAVE NOT CHANGED MUCH IN THE LAST SEVERAL DAYS. A WEAK SURFACE BOUNDARY REMAINS ACROSS NORTH ALABAMA... WITH NUMEROUS SMALLER SCALE BOUNDARIES FROM PREVIOUS DAYS THUNDERSTORMS COVERING THE AREA...AND ATMOSPHERIC MOISTURE CONTENT REMAINING HIGH. ALL OF THESE FACTORS WILL LEAD TO THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING. THE STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING FLASH FLOODING AND LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A SURFACE FRONT WILL MOVE INTO SOUTHERN ALABAMA FRIDAY...AND SLOWLY RETURN NORTHWARD AGAIN NEXT WEEK. THEREFORE...SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY...WITH THE POSSIBILITY OF LOCALIZED HEAVY RAIN AND DAMAGING WINDS. DECREASING CHANCES ARE EXPECTED FRIDAY THROUGH SUNDAY. AS THE FRONT RETURNS NORTHWARD...RAIN CHANCES GO UP AGAIN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jun 18, 7:27 PM CDT, 5 hours 28 minutes before
ALZ012-190115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 727 PM CDT WED JUN 18 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 815 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 10 MILES WEST OF SULLIGENT...MOVING SOUTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SULLIGENT...MOLLOY AND VERNON THROUGH 815 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3401 8831 3387 8844 3358 8804 3382 8797
Special weather statement, Jun 18, 9:50 PM CDT, 3 hours 5 minutes before
ALZ030-190315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 950 PM CDT WED JUN 18 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER COUNTY UNTIL 1015 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER EMELLE...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EMELLE...LIVINGSTON AND EPES THROUGH 1015 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3274 8838 3254 8832 3252 8801 3291 8822
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:30 PM CDT | Flash Flood Warning | BMX | Lowndes | 2 hr |
| Jun 19, 2:26 AM CDT | Flash Flood Warning | BMX | Pike | 4 hr |
| Jun 19, 7:16 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 29 min |
| Jun 19, 11:46 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 44 min |
| Jun 19, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 40 min |
| Jun 19, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.